Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Jackson, KY

June 6, 2005Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 6, 2005, 5:38 PM EDT for Harlan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:38 PM EDT (21:38 UTC)
Expired
Jun 6, 2005, 7:45 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 062139
FFWJKL
KYC095-062345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
538 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARLAN COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 745 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY THUNDERSTORM PRODUCING RAINFALL RATES UP TO 2 
  INCHES PER HOUR NEAR THE COMMUNITY OF LAYMAN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRESSEN...
  TREMONT...TACKY TOWN...SUNSHINE...RIO VISTA...KERR...LONGTON...
  KEITH...AND FRESH MEADOWS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3674 8355 3674 8333 3692 8333 3692 8355

$$

GEOGERIAN
2 follow-up statements
000 
WGUS73 KJKL 062205
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT MON JUN 6 2005

KYC095-062345-
HARLAN KY-
605 PM EDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR HARLAN 
COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A NEARLY STATIONARY THUNDERSTORM PRODUCING RAINFALL RATES UP
TO 2 INCHES PER HOUR ACROSS WESTERN HARLAN COUNTY BETWEEN THE 
COMMUNITIES OF TACKY TOWN AND MOLUS...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TREMONT...
TACKY TOWN...SUNSHINE...RIO VISTA...KERR...LONGTON...KEITH...FRESH
MEADOWS...BAXTER AND LOYALL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3674 8355 3674 8333 3692 8333 3692 8355

$$

GEOGERIAN
000 
WGUS73 KJKL 062346
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
746 PM EDT MON JUN 6 2005

KYC095-062356-
HARLAN KY-
746 PM EDT MON JUN 6 2005

...THE FLASH FLOOD WARNING FOR HARLAN COUNTY EXPIRED AT 745 PM EDT...

HEAVY RAIN HAS ENDED ACROSS THE AREA AND THE NATIONAL WEATHER 
SERVICE HAS NOT RECEIVED ANY REPORTS OF FLASH FLOODING. THEREFORE...
THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3674 8355 3674 8333 3692 8333 3692 8355

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:10 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 3:10 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT MON JUN 6 2005

.DISCUSSION...

TONIGHT THRU WEDNESDAY...
MAIN CHALLENGE TONIGHT THROUGH WEDNESDAY NIGHT WILL BE POPS. FRONTAL
BOUNDARY FROM PA ACROSS SRN OH HAS RESULTED IN ENHANCED CU
FIELD...BUT MAIN CONVECTION HAS BEEN OVER WV. THIS FRONT WILL STALL
OUT AND WASH OUT NEAR THE OHIO RIVER AND WILL NOT BE A SIGNIFICANT
FACTOR FOR US. THE BIGGER PLAYER FOR US IS THE MID/UPPER SHORT WAVE
TROF OVER THE LOWER MS VALLEY. CONVECTION HAS BEEN SPREADING NORTH
ACROSS WESTERN TN...AND SOME INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY IN WEST AND CENTRAL KY CAN BE EXPECTED EARLY THIS
EVENING...BUT MAINLY WEST OF OUR FORECAST AREA. THE TROF OVER THE
LOWER MS VALLEY WILL DRIFT NE...WITH A SERIES OF RIPPLES MOVING
AROUND THE WESTERN PERIPHERY OF THE BERMUDA HIGH THE NEXT FEW DAYS.
THERE ARE SOME DIFFERENCES IN THE DETAILS OF HOW THIS IS HANDLED BY
THE MODELS...BUT THE MAIN IDEA IS THAT THERE WILL BE INCREASED
CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. THE MET
MOS POPS LOOK TOO HIGH BASED ON THE NAM ITSELF AND THE OTHER
MODELS...AND WILL STAY CLOSER TO THE MAV MOS POPS FOR THE NEXT 48
HOURS. BUT WILL KEEP POPS IN CHANCE CATEGORY ON WED AS WELL EVEN
THOUGH MAV MOS HAS LIKELY POPS. THIS BASED ON RECENT TRENDS. AIR
MASS BASICALLY THE SAME THE NEXT COUPLE OF DAYS WITH DAYTIME HIGHS
DETERMINED BY THE AMOUNT OF SHOWER AND THUNDERSTORM ACTIVITY. WILL
KEEP HIGHS IN THE MID AND UPPER 80S THE NEXT COUPLE OF DAYS...A
LITTLE BIT LOWER THAN TODAY...SINCE MORE CONVECTION IS EXPECTED THE
NEXT COUPLE OF DAYS.

WITH FORECAST PRECIPITABLE WATER 1.5 TO 1.8 INCHES THE NEXT COUPLE
OF DAYS...AND ANY THUNDERSTORMS TO BE SLOW MOVING...ISOLATED FLASH
FLOODING WILL BE A THREAT.

EXTENDED DISCUSSION...(THURSDAY THROUGH MONDAY)

FEW IF ANY CHANGES IN THE EXTENDED WITH MODELS CONTINUING TO
ADVERTISE A BROAD EASTERN CONUS RIDGE. EXTENDED FORECAST IS LIKELY
TO SOUND LIKE A BROKEN RECORD. IT WILL BE A TYPICAL SUMMER TIME LIKE
PATTERN...WITH PLENTY OF MOISTURE IN PLACE FROM THE GULF OF MEXICO
TO MAKE OUR WEATHER HAVE THAT UNCOMFORTABLE STICKY FEEL. AIR MASS
CURRENTLY OVER THE SOUTHEASTERN CONUS TO DRIFT OUR WAY BY MID WEEK.
CONVECTION IN THAT AREA HAS BEEN LIMITED TO THE DAYTIME HOURS...VERY
DIURNALLY DRIVEN. THEREFORE...LEFT NIL POPS IN THE EXTENDED FOR THE
OVERNIGHT HOURS...LEAVING CHANCE POPS DURING THE DAY AND EARLY
EVENING. TRENDED POPS UP FOR THE THURSDAY...FRIDAY TIME FRAME SINCE
MODELS HAVE BEEN VERY CONSISTENT WITH DIURNALLY DRIVEN SHOWER
ACTIVITY AND SINCE GUIDANCE IS COMING IN WITH LIKELY POPS. BIGGEST
CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING WITH ANY
THUNDERSTORM ACTIVITY. ANY STORMS WILL HAVE HIGH PWS AND STEERING
WINDS WILL BE LIGHT...MEANING VERY SLOW MOVEMENT. PROBABLY WILL
ADDRESS THIS IN THE HWO.

THEREAFTER...A FEW SHORTWAVES PASSING TO THE NORTH LATE IN THE
PERIOD WILL GRADUALLY WEAKEN THE EASTERN CONUS RIDGE. THIS WILL SET
THE STAGE FOR A STRONGER EARLY TO MIDWEEK SHORTWAVE AND COLD FRONT.

&&

.PREV DISCUSSION...

1117 AM EDT MON JUN 6 2005

TEMPERATURES WERE RUNNING 1 TO 4 DEGREES WARMER THIS MORNING AT 15Z
COMPARED TO YESTERDAY MORNING. HAVE UPPED AFTERNOON TEMPERATURES IN
THE GRIDS A COUPLE OF DEGREES BASED ON CURRENT READINGS AND
YESTERDAY/S HIGHS. WITH WEAK COLD FRONT OVER OHIO SHOULD PROVIDE A
BETTER FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND WILL LEAVE THE 30-40 POPS FOR THIS AFTERNOON AS IS. WITH MORE
CONVECTION THIS AFTERNOON TEMPERATURES WOULD BE HELD IN CHECK...BUT
WITH READINGS ALREADY WARMER THAN YESTERDAY AT THIS TIME SHOULD SEE
HIGHS NEAR OR A LITTLE ABOVE YESTERDAY/S READINGS. RECORD HIGHS
POSSIBLE IN A FEW LOCATIONS. HAVE UPDATED FORECAST PACKAGE.

405 AM EDT MON JUN 6 2005

07Z SFC ANALYSIS SHOWS HIGH PRESSURE STILL IN PLACE OVER THE
SOUTHEAST WITH A WEAK AND STALLING COLD FRONT NORTHWEST OF THE OHIO
RIVER. ON SATELLITE...A FEW THUNDERSTORMS SHOW UP OVER NORTHEAST
INDIANA ALONG THIS FRONT...OTHERWISE SKIES ARE MOSTLY CLEAR ACROSS
KENTUCKY WITH SOME FOG EVIDENT IN THE EASTERN VALLEYS. ON RADAR...
JUST A COUPLE OF ROGUE SHOWERS ARE TRYING TO BUILD OVER THE
CUMBERLAND VALLEY. THANKS TO THE CLEAR SKIES AND LIGHT WINDS...A
MODERATE RIDGE TO VALLEY TEMPERATURE SPLIT HAS SET UP WITH READINGS
RANGING FROM THE MID 60S IN THE VALLEYS TO MID 70S ON THE RIDGES AT
3 AM.

THE MODELS ARE IN DECENT ENOUGH AGREEMENT ALOFT GIVEN THE WEAK FLOW
IN OUR VICINITY. A WEAK SUBTROPICAL RIDGE WILL REMAIN IN PLACE OVER
THE REGION THROUGH THE FORECAST PERIOD. A TROUGH MOVING OUT OF THE
NORTHERN GREAT LAKES...AND WEAKENING ON ITS WAY TO BEING ABSORBED
INTO THE DEEPER HUDSON BAY LOW...TODAY APPEARS TO BE THE ONLY
DISTURBANCE AFFECTING THIS PATTERN OVER THE NEXT WEEK OR SO. NEVER
THE LESS...ITS INFLUENCE BARELY BRUSHES NORTHERN KENTUCKY THIS
MORNING AND THUS FAR IS SHOWING LITTLE EFFECT. FOR THE REST OF
THE WEEK...IT APPEARS THAT A TYPICAL SUMMERTIME PATTERN WILL BE IN
PLACE WITH THE JET STREAM RUNNING WELL NORTH OF KENTUCKY ALLOWING
SUMMERY DIURNAL TRENDS TO DOMINATE.

SENSIBLE WEATHER WILL FEATURE A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY THAN DURING THE PAST COUPLE OF DAYS AS THE WEAK
FRONT SLOWLY PRESSES INTO EAST KENTUCKY. HIGH INSTABILITY...THIS
BOUNDARY...AND SOME DIVERGENCE ALOFT SHOULD GENERATE SCATTERED
THUNDERSTORM ACTIVITY THIS AFTERNOON DESPITE A LACK OF A REAL SFC
BASED TRIGGER. THE REST OF THE WEEK WILL FEATURE A DAILY CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING
HOURS BENEATH THE WEAK SUBTROPICAL RIDGE. THE ACTIVITY SHOULD BE
RATHER LIMITED THROUGH MIDWEEK BUT INCREASE A BIT MORE HEADING INTO
WEEKEND AS MOISTURE BUILDS THROUGH THE AREA. TEMPERATURES WILL RUN
ABOVE NORMAL...DURING THIS TIME...AND BE HIGHLY DEPENDENT ON WHERE
THE SHOWER AND THUNDERSTORM ACTIVITY OCCUR.

MOS TEMPS ARE EXHIBITING A PRETTY LARGE SPREAD OVER THE NEXT 60
HOURS. THE WARMER NUMBERS WERE BEST ON SUNDAY AND GIVEN MY DOUBTS
ABOUT WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY WILL HEDGE
SIMILARLY THIS MORNING. ACCORDINGLY...WENT A DEGREE OR SO ABOVE THE
MET AND SEVERAL ABOVE THE MAV FOR HIGHS TODAY. THE GFS NUMBERS
LOOKED BEST FOR HIGHS TUESDAY AND WEDNESDAY. AS FOR LOWS...PUT IN A
BIT MORE OF A RIDGE TO VALLEY TEMP SPLIT FOR THE GRIDS EACH NIGHT.
WITH THE POPS...PRETTY MUCH WENT LOWER THAN THE MOS COMPOSITE...
PLACING A DIURNAL PEAK IN THE GRIDS AROUND 21Z EACH DAY AND A VALLEY
AROUND 09Z.

RAN MY STANDARD PROCEDURE TO POPULATE DEWPOINTS AND WINDS FROM THE
ETA12 THROUGH 84 HOURS. ADJUSTED THEM BOTH FOR MORE OF A TYPICAL
DIURNAL CURVE AND CORRECTED THE DEWPOINTS THAT CAME IN ABOUT 5
DEGREES TOO HIGH RIGHT OFF THE BAT...AND HAVE ROUTINELY PEAKED TOO
HIGH IN THE AFTERNOONS. THE REST OF THE GRIDS WERE IN GOOD SHAPE.
FOR THE MOST PART USED THE EXISTING MAX AND MIN TEMP GRIDS WITH SOME
NUDGING TOWARD THE ETA12 AND A FINE TUNING OF THE CCF POINTS AND
OTHER TRICKY SPOTS. OTHERWISE...ONLY HAD TO NUDGE THE POP AND SKY
GRIDS A SMALL BIT TO MATCH THE LATEST FORECAST THOUGHTS.

845 PM EDT SUN JUN 5 2005

CONVECTION HAS CEASED WITH LOSS OF HEATING. MOSTLY CLEAR SKIES REIGN
ACROSS THE AREA. LOOKING UPSTREAM...MODELS HAVE OVERPLAYED
CONVECTIVE DEVELOPMENT SOUTH OF INDIANA WHERE BEST FORCING CONTINUES
TO PUSH EAST AND NORTHEAST. HAVE A HARD TIME BELIEVING THAT EVEN 20
PERCENT COVERAGE WILL EXIST OVERNIGHT TONIGHT WITH LOSS OF HEATING
AND OVERPLAYED MID-LEVEL FORCING UPSTREAM. WILL BLEND INTO EXISTING
SCATTERED COVERAGE TOMORROW WITH THE APPROACH OF THE FRONT AIDING IN
FORCING. WITH MOSTLY CLEAR SKIES HOLDING THROUGHOUT THE
NIGHT...EXPECT MORE PATCHY FOG AND A SLIGHT RIDGE/VALLEY SPLIT IN
THE EASTERN HALF OF THE CWA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SBH
Hazardous weather outlook, Jun 6, 3:09 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT MON JUN 6 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
310 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REST OF THIS AFTERNOON
AND EVENING. THE STRONGEST OF THESE COULD CONTAIN GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH FLOODING WILL BE
A THREAT DUE TO THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:27 PM EDTFlash Flood WarningJKLKnox2 hr
Jun 6, 6:37 PM EDTFlash Flood WarningJKLLetcher, Perry113 min
Jun 6, 7:19 PM EDTSevere Thunderstorm WarningJKLWayne26 min
Jun 6, 7:35 PM EDTSevere Thunderstorm WarningJKLPulaski25 min

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.